West Virginia, 2017Hail and Damaging Winds in West Virginia, June 13, 2017
June 13, 2017 · NWS PBZ · 6 events in 3 counties and zones
A passing shortwave and weak cold front helped to initiate slow-moving showers and thunderstorms across the region on the 13th. There were several reports of trees and wires down, as well as some flash flooding in Allegheny county, Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing shortwave and weak cold front helped to initiate slow-moving showers and thunderstorms across the region on the 13th. There were several reports of trees and wires down, as well as some flash flooding in Allegheny county, Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 13, 11:35 AM EST, 1 hour 41 minutes earlier.
Area forecast discussion, Jun 13, 11:35 AM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1235 PM EDT Tue Jun 13 2017
.SYNOPSIS...
Periodic rain chances return for the rest of the week with
several crossing disturbances.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
With noon update, updated pops to account for coverage in
thunderstorms increasing slightly more than expected across
southeastern Ohio. However, the bulk of the rainfall so far has
remained south of the forecast area. Showers and thunderstorms
are also expected to develop along a cold front moving through
New York into Pennsylvania, but so far nothing has developed
locally along the front, with all rain well northeast of the
region. Any showers and thunderstorms that develop this
afternoon should be pulse in nature considering how light winds
are both at the surface and aloft. While this should limit any
severe potential, the light wind speeds also mean that any storm
that does develop will move slowly and produce a good bit of
rain in any one location.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
The front is progged to become stationary tonight as it becomes
oriented NW-SE from Central OH to Wrn PA. Shower/tstm coverage
should decrease with diminishing instability and shortwave
support.
Upper ridging is expected to develop ahead of another advancing
Plains shortwave Wed. This could help limit precip coverage near
the front initially, though with building instability and weak
convergence in vicinity of the front maintained the likely POPs
for areas S of I 80. Weak flow and moderate instability should
limit the severe weather potential, though locally heavy
rainfall is possible with slow moving storms. Agree with SPC's
limited marginal potential of strong-severe storms.
Activity should decrease Wed night before becoming more numerous
Thursday as the Plains shortwave advances across the region. Any
severe potential should be limited with moderate instability and
little shear, with locally heavy rainfall again possible. The
wave should exit by Friday morning with decreasing POPs.
Temperatures should average 5-10 degrees above seasonal levels.
&&
.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
Broad upper troughing from the Midwest to the NE CONUS should
maintain periodic shower/thunderstorm chances through the period
as shortwaves rotate through the trough. Above seasonal average
temperatures are expected to continue.
&&
.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
Showers and storms have developed in the unstable airmass over
eastern OH/western WV earlier than originally anticipated this
morning, with support from a shortwave over WV. While most of
this is remaining south of the terminals, have bumped up the
timing of VCTS at ZZV and will tempo restrictions as confidence
increases. Meanwhile, cold front will start to sag southward
over the region this afternoon, allowing for further
thunderstorm development. While VFR conditions will prevail,
brief IFR restrictions are possible with heavy rain and gusty
winds. Convection should diminish after sunset, but some patchy
fog may be possible at any terminal that experiences a storm.
Will leave this mention out for now and reevaluate with the 18z
issuance.
.Outlook...
Restrictions from showers and thunderstorms are possible
Wednesday and Thursday as upper ridging weakens and a trough
approaches.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Jun 13, 3:31 AM EST, 9 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
431 AM EDT Tue Jun 13 2017
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-140845-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
431 AM EDT Tue Jun 13 2017
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Showers and thunderstorms on Wednesday and Thursday will pose a
concern for flash flooding and occasional severe weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jun 13, 12:47 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
147 PM EDT TUE JUN 13 2017
OHZ039-048-058-131815-
Guernsey-Tuscarawas-Coshocton-
147 PM EDT TUE JUN 13 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTH CENTRAL GUERNSEY...NORTHEASTERN COSHOCTON AND SOUTHERN
TUSCARAWAS COUNTIES...
At 146 PM EDT, a strong thunderstorm was located near Sugarcreek, or
9 miles southwest of Dover, moving southeast at 15 mph.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
Newcomerstown... Gnadenhutten...
Tuscarawas... Baltic...
Port Washington... Stone Creek...
Gilmore... Stillwater...
Bakersville...
This includes Interstate 77 in Ohio between mile markers 60 and 79.
LAT...LON 4044 8175 4045 8174 4045 8168 4044 8168
4046 8167 4048 8167 4053 8155 4032 8132
4018 8162
TIME...MOT...LOC 1746Z 329DEG 12KT 4043 8161
34Thunderstorm Wind, Marshall
- When
- June 13, 1:16 PM EST
- Where
- Marshall County, 0.53 mi W of Beelers Station
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 39.880, -80.590
Local law enforcement reported a tree down on Middle Grave Creek Road.
Thunderstorm Wind, Marshall
- When
- June 13, 1:17 PM EST
- Where
- Marshall County, Beelers Station
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 39.880, -80.580
Emergency manager reported large limbs down along Route 250.
Hail, Marshall
- When
- June 13, 1:21 PM EST
- Where
- Marshall County, 1.27 mi WNW of Woodruff
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.780, -80.550
Thunderstorm Wind, Marion
- When
- June 13, 1:59 PM EST
- Where
- Marion County, 0.53 mi W of Keyport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 39.580, -80.210
Local 911 reported multiple trees down around the Keystone area.
Hail, Marion
- When
- June 13, 2:10 PM EST
- Where
- Marion County, 0.87 mi SE of Chesapeake
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.490, -80.140
Thunderstorm Wind, Hancock
- When
- June 13, 2:50 PM EST
- Where
- Hancock County, 1.72 mi ENE of Moscow
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 40.560, -80.600
Department of highways reported trees down on Washington Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, June 13, 2017$20 million · 2.75 in hail · 33 events
- Tornado and Hail in Minnesota, June 13 to 14, 2017$1.7 million · EF0 · 30 events
- Hail and Damaging Winds in North Dakota, June 13, 2017$1.4 million · 1.25 in hail · 21 events
- High Wind in North Dakota, June 13, 2017$800,000 · 61 kt wind · 3 events
- Flash Flooding in Ohio, June 13, 2017$640,000 · 2 events
- Tornadoes and Hail in Minnesota, June 13 to 14, 2017$100,000 · EF1 · 15 events
- Tornadoes and Hail in South Dakota, June 13, 2017EF1 · 59 events
- Hail and Damaging Winds in Ohio, June 13, 2017$190,000 · 1.5 in hail · 14 events
- Hail and Damaging Wind in Kansas, June 13, 2017$178,000 · 1.75 in hail · 8 events
- Flash Flooding and Flooding in Ohio, June 13, 2017$46,000 · 1 in hail · 31 events
- Hail and Damaging Winds in South Dakota, June 13, 20171.75 in hail · 62 events
- Excessive Heat in Pennsylvania, June 13, 20177 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710805, 710807, 710801, 710808, 710802, 710810.